Minnesota, 2014

Hail in Minnesota, May 19, 2014

May 19, 2014 · NWS ABR · 4 events in 1 county or zone

A couple thunderstorms produced hail from quarters up to golf ball size in west central Minnesota. The golf ball size hail northwest of Correll produced significant siding damage to several buildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple thunderstorms produced hail from quarters up to golf ball size in west central Minnesota. The golf ball size hail northwest of Correll produced significant siding damage to several buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 19, 2:48 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 19, 2:48 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
348 AM CDT MON MAY 19 2014

.SHORT TERM...TODAY THROUGH WEDNESDAY
THE FORECAST CHALLENGE IS PRECIPITATION CHANCES TODAY.

A DECENT LLJ AHEAD OF AN AREA OF LOW PRESSURE LOCATED WEST OF THE
MISSOURI RIVER IS PRODUCING ISOLATED TO SCATTERED THUNDERSTORMS
ACROSS THIS CWA. MODELS SUGGEST THESE THUNDERSTORMS WILL CONTINUE
TRACKING ACROSS THE EASTERN HALF OF THE CWA THROUGH 15Z. BASED ON
RADAR TRENDS...MODELS ARE A LITTLE ROBUST WITH QPF VALUES WITH
LOWER POPS POSSIBLE. HAVE MADE MINOR CHANGES TO THE POP GRIDS
THROUGH THIS MORNING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER
THIS AFTERNOON ALONG THE I-29 CORRIDOR. MODELS SHOW DECENT LLM
WITH DEW POINTS IN THE UPPER 50S MOVING INTO THE EASTERN DAKOTAS.
A SURFACE COLD FRONT AND MID LEVEL DRY SLOT WILL INTERACT WITH THE
UNSTABLE ENVIRONMENT TO RESULT IN POSSIBLE STRONG THUNDERSTORMS.
HOWEVER THERE ARE TWO LIMITING FACTORS. FIRST IS THE LACK OF LOW
LEVEL CONVERGENCE ALONG THE COLD FRONT. SECOND IS A POSSIBLE MID
LEVEL CAP WITH 700 MB TEMPS IN THE MID SINGLE DIGITS. WITH THE
THREAT FOR CONVECTION A LITTLE UNCLEAR FOR THIS AFTERNOON...WILL
MAINTAIN A LOW CHC POPS FOR NOW.

AN AREA OF HIGH PRESSURE WILL SETTLE INTO THE REGION BEYOND TODAY
WITH MOSTLY DRY CONDITIONS EXPECTED THROUGH THE REST OF THE SHORT
TERM. THIS HIGH PRESSURE WILL BRING SLIGHTLY BELOW NORMAL
TEMPERATURES TO THE REGION BY TUESDAY NIGHT.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
GOOD AGREEMENT AGAIN WITH THE MODELS THROUGH THE LONG TERM WITH
THE UPPER LEVEL AND SURFACE FEATURES. THE LONG TERM BEGINS WITH A
LARGE CLOSED UPPER LEVEL LOW PRESSURE AREA OVER THE SOUTHWEST US.
THIS SLOWLY MOVES EAST THROUGH THE LONG TERM AND WEAKENS THROUGH
SUNDAY. OVER OUR REGION...THE UPPER LEVEL HEIGHTS BUILD INTO THE
WEEKEND RESULTING IN A WARM UP INTO SATURDAY AND SUNDAY. AT THE
SURFACE...HIGH PRESSURE CENTERED OVER OUR REGION WILL BUILD SLOWLY
EAST SOUTHEAST BRINGING WINDS AROUND FROM NORTHEAST TO SOUTH.
THUS...TEMPERATURES WILL BE ON THE INCREASE FROM THURSDAY THROUGH
SUNDAY ACROSS THE CWA. HIGHS AROUND 70 DEGREES ACROSS THE CWA ON
THURSDAY WILL WARM TO THE MID 70S ON FRIDAY AND TO AROUND 80 FOR
SATURDAY AND SUNDAY. THE GFS/MEX GUIDANCE WAS TOO WARM AT THIS TIME
WITH LOWER TO MID 80S BY FRIDAY INTO SUNDAY WHILE THE EC GUIDANCE
WAS COOLER. IT FINALLY LOOKS LIKE A TIME PERIOD WITH ABOVE NORMAL
TEMPERATURES ACROSS THE CWA. OTHERWISE...MOST OF THE LONG TERM
WILL CONTINUE TO HAVE CHANCES OF SHOWERS AND STORMS AS SHORT WAVE
TROUGHS COME OFF OF THE SOUTHWEST US UPPER LOW PRESSURE AREA.
DIFFICULT TO PIN DOWN ANY ONE DRY TIME PERIOD.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH OVERNIGHT
HOURS. IFR/MVFR CIGS LOOK TO DEVELOP DURING THE EARLY MORNING
HOURS...WITH THE CIGS LIFTING DURING THE LATE AFTERNOON OR EARLY
EVENING HOURS. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE
FAR EASTERN CWA DURING THE EVENING...POSSIBLY AFFECTING KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 19, 3:23 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
423 AM CDT MON MAY 19 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
423 AM CDT MON MAY 19 2014 /323 AM MDT MON MAY 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH THE MORNING
HOURS. WHILE SEVERE STORMS ARE NOT EXPECTED...SOME THUNDERSTORMS
COULD PRODUCE SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON FOR THE
INTERSTATE 29 CORRIDOR. SOME OF THESE STORMS COULD BECOME STRONG
WITH HAIL AND GUSTY WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL CHANCES OF STORMS ARE EXPECTED MAINLY WEST IN THE REGION
THROUGHOUT THE REST OF THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Special weather statement, May 19, 4:34 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
534 AM CDT MON MAY 19 2014

MNZ046-SDZ008-021-191100-
BIG STONE-GRANT-ROBERTS-
534 AM CDT MON MAY 19 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL BIG
STONE...NORTHEASTERN GRANT AND SOUTHEASTERN ROBERTS COUNTIES UNTIL
600 AM CDT...

AT 530 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAGOONA BEACH...OR NEAR BIG STONE CITY...
MOVING NORTHEAST AT 30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE ARTICHOKE.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

SD

The radar

The Aberdeen radar (KABR), 155 km away, was scanning. The volume nearest the first event began at 10:44 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Big Stone

When
May 19, 4:45 AM CST
Where
Big Stone County, 0.97 mi W of Ortonville Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.300, -96.440

Hail, Big Stone

When
May 19, 4:50 AM CST
Where
Big Stone County, 0.49 mi E of Ortonville
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
45.320, -96.440

Hail, Big Stone

When
May 19, 5:11 AM CST
Where
Big Stone County, 5.53 mi N of Correll
Measured
1 in hail
Reported by
Public
Coordinates
45.310, -96.170

Large hail broke skylight in the home.

Hail, Big Stone

When
May 19, 5:15 AM CST
Where
Big Stone County, 4.13 mi ENE of Odessa
Measured
1.75 in hail
Reported by
Public
Coordinates
45.290, -96.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520400, 520399, 520398, 520396.